A 46-year-old man presented with chief complaint of progressive, painless decrease in vision in both eyes for the past 1.5 months. He has been diabetic for 2 years and is HIV positive. He has been taking the retroviral drug tenofovir disoproxil orally for the past year as well as oral metformin for diabetes for the past 2 years. The patient's CD4 count was 75 and CD3 + CD4 was 278.

On examination, VA was 6/9 in each eye. The anterior segments were normal, and fundus exam showed a normal optic disc in each eye with pigmentary alterations at the macula and around the disc (Figure 1; all images acquired on Mirante, Nidek).

<p>Figure 1. Central fundus photographs (right eye, A; left eye, B) show pigmentaryanomalies surrounding disc and macula.</p>

Click to view larger

Figure 1. Central fundus photographs (right eye, A; left eye, B) show pigmentaryanomalies surrounding disc and macula.

<p>Figure 2. SD-OCT shows fairly normal foveal contour with photoreceptor disruption (outer retinal atrophy) in each eye</p>

Click to view larger

Figure 2. SD-OCT shows fairly normal foveal contour with photoreceptor disruption (outer retinal atrophy) in each eye

Spectral-domain OCT showed outer retinal atrophy in each eye (Figure 2). Autofluorescence imaging showed multiple hyperautofluorescent areas surrounding the macula and optic disc in each eye (Figure 3). Fluorescein angiography showed multiple areas of window defects in each eye (Figure 4).

<p>Figure 3. Autofluorescence images (right eye, A; left eye, B) show area of increased autofluorescence surrounding the macula and optic disc.</p>

Click to view larger

Figure 3. Autofluorescence images (right eye, A; left eye, B) show area of increased autofluorescence surrounding the macula and optic disc.

DISCUSSION

We present a case of presumed tenofovir ocular toxicity. The patient had been taking tenofovir for the past year. Tenofovir is an antiretroviral drug, a nucleoside reverse transcriptase inhibitor that is excreted through the kidney. Several antiretroviral drugs have been associated with retinal toxicities. Subramaniam et al reported outer retinal atrophy due to tenofovir use.1 Our patient also showed retinal pigment epitheliopathy due to long-term use of the drug. Another nucleoside inhibitor, didanosine, has been shown to cause chorioretinal atrophic changes in the mid-periphery,2 and ritonavir, a protease inhibitor, has been reported to cause central pigment epitheliopathy.3 It is important to suspect early ocular toxicity with the chronic use of these antiretroviral drugs in order to prevent damage as was seen in our patient described here.

1. Subramaniam S, Jeat AW, Nasaruddin RA, Hamzah JC, Omar RNR. Presumed tenofovir-induced ocular toxicity. Medical Journal of Malaysia. 2018;73(Suppl 2):43.

2. Haug SJ, Wong RW, Day S, et al. Didanosine retinal toxicity. Retina. 2016;36 (Suppl 1):S159-S167.

3. Papavasileiou E, Younis S, Zygoura V, et al. Ritonavir-associated toxicity mimicking retinitis pigmentosa in an HIV-infected patient on highly active antiretroviral therapy. Retin Cases Brief Rep. 2017;11(4):306-309.